Mental health Netdoctor & Patient Info

Will taking antidepressants really lead to weight gain?

If you’ve decided to seek help for depression, and have been prescribed antidepressant drugs, chances are they’ll have a positive effect. Unfortunately, these drugs can sometimes have an undesirable side effect: weight gain.

In around a quarter of cases, long-term use of antidepressants is associated with a weight gain of 10 lb or more. For those who are already feeling less than stellar, this can be demoralising, fuelling anxieties about their health or appearance.

As Dr Derek Tracy of the Royal College of Psychiatrists explains, it is very normal to be concerned about weight gain.

“Few people will refuse to take medication because of this, but it will sometimes influence conversations about which particular medication to take,” he says. “Doctors should be responsive to these concerns, and mindful of potentially replacing one problem with another one. This is particularly important for some people – for example, if there is a history of type 2 diabetes or heart disease.”

Read the rest of this article at Patient

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: